Iowa, 2010

Hail and Damaging Winds in Iowa, April 6, 2010

April 6, 2010 · NWS DMX · 46 events in 8 counties and zones

The frontal boundary from the previous night lifted north as a warm front as low pressure over Kansas pushed northeast into Iowa. The low eventually tracked from southwest Iowa in the afternoon to east central Iowa by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$5.3 million
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The frontal boundary from the previous night lifted north as a warm front as low pressure over Kansas pushed northeast into Iowa. The low eventually tracked from southwest Iowa in the afternoon to east central Iowa by early evening. To the southeast of the front, temperatures warmed into the upper 70s to mid 80s, with dew point temperatures in the upper 50s to mid 60s. The atmosphere became quite unstable with lifted indices falling to -5 to -8 Celsius and CAPE rising to 2000-3000 J/kg. The situation was very dynamic with a synoptic scale upper level trough to the west and broad southwest flow over the central U.S. The jet at 300 mb was around 100 kts with 500 mb winds southwest at 75+ kts. This aided in producing deep layer shear of 75 to 100 kts over southeast Iowa by late afternoon. Ample inflow was present with moisture transport at the 850 mb level produced by a 35 to 40 kt flow. This increased precipitable water values to between 1 and 1.2 inches. Thunderstorms fired along the frontal boundary during the mid to late afternoon as the front became a cold front. With 300-400 J/kg of CAPE in the -10 to -30 layer of the atmosphere, and 700-1000 J/kg of downdraft CAPE available, the atmosphere was loaded for the production of wind and hail. In addition, the freezing level was a relatively low 12,000 feet. The line of thunderstorms that formed ahead of the advancing cold front became severe quickly, producing large hail. Much of the hail was in the 1 to 1.5 inch diameter range, however there were several reports of golf ball to tennis ball size hail. The largest hail was over northeast Iowa with golf ball size reported in Grundy County, and tennis ball size from the northwest edge of Waterloo toward Cedar Falls in Black Hawk County. Also in Black Hawk County, a few stones were measured to 3.5 inches in diameter in Cedar Falls. As the system unfolded, the storms began to produce high winds. Wind gusts of 75 to 100 MPH occurred with the stronger storms. Multiple homes had siding damage due to hail blown through the siding, and windows were knocked out in Marion County east of Monroe. High winds snapped power poles in Jasper and Poweshiek Counties. A camper was blown off of Interstate 80 at mile post 178, resulting in a multiple car accident. In Poweshiek County, cars were blown off of the road and flipped, power poles snapped, and roofs were taken off of houses near Grinnell. Power was knocked out to several thousand customers in the Grinnell area. Six members of the Grinnell College track team were caught in the storm and sustained injuries from the hail. They were bruised, taken to the hospital, treated and released. Officials in the city of Grinnell estimated damage due to the high winds from this storm at $10,000,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 6, 2:23 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 6, 2:23 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT TUE APR 6 2010

.SHORT TERM.../THIS AFTERNOON AND EVENING/
SFC LOW PRESSURE NOW CENTERED NEAR RED OAK WITH VERY DYNAMIC FLOW
ONGOING AROUND IT. STILL MONITORING SEVERE WX POTENTIAL FOR THIS
AFTERNOON AND EARLY EVENING AND MORE PARTICULARLY THE TORNADIC
THREAT. A SMALL TORNADIC SWEET SPOT IS EXPECTED NEAR THE TRIPLE
POINT WHERE BEST POTENTIAL FOR BACKING FLOW EXISTS AND EFFECTIVE
SRH VALUES OF 200-300 M2/S2. FARTHER SOUTH...STRONG SOUTHWEST FLOW
SHOULD LIMIT TORNADIC ACTIVITY HOWEVER VERY LARGE HAIL AND
DAMAGING WIND GUSTS OVER 70 MPH ARE POSSIBLE. GIVEN SUCH DYNAMIC
FLOW...ANY TORNADO THAT DOES DEVELOP COULD BE QUITE STRONG NEAR
THE WARM FRONT. EXPECT THE WARM FRONT TO REGRESS BACK TO THE
SOUTHEAST WITH SUPERCELLS POSSIBLY CROSSING THE BOUNDARY AS THIS
OCCURS AND MOVING INTO INCREASED SRH VALUES WHICH WOULD ENHANCE
LOW LEVEL ROTATION. BUNKERS RIGHT MOVING SUPERCELL MOVEMENT OF 45
TO 55 KT MEANS THEY WILL BE MOVING QUITE QUICKLY.

PRIMARY FORECAST CHALLENGE WILL BE THUNDERSTORM INITIATION TIME.
STRONG DIFFERENTIAL HEATING IS TAKING PLACE OVER CENTRAL IOWA WITH
THE TEMPERATURE AT DSM NOW AT 80 DEGREES...66 AT AMW AND LOWER 50S
TO THE NORTH. TO THE WEST...CLOSED UPPER LOW PRESSURE OVER NORTHEAST
COLORADO WILL CONTINUE TO SHIFT EAST AND ENHANCE SW FLOW ALOFT.
SHORTWAVE ENERGY TO THE SOUTHWEST WILL ARRIVE LATE THIS AFTERNOON
AND SHOULD PROVIDE ENOUGH KINEMATIC FORCING TO PROVIDE A TRIGGER FOR
THUNDERSTORM DEVELOPMENT IF THE BOUNDARY ITSELF IS NOT SUFFICIENT.
QUASI-DRYLINE OVER SW IA MAY TRIGGER SRN CONVECTION EARLIER. STORMS
WILL MOVE EAST OF THE AREA BY MID EVENING THEN STRONG CYCLONIC FLOW
WITH NORTHEAST WINDS OF 20G35KTS IS LIKELY AND MAY BE BORDERLINE
WIND ADVISORY CRITERIA. LINGERING SHOWERS ARE ALSO LIKELY.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/
MAIN FORECAST CONCERN IS WITH LINGERING RAIN AND THUNDERSTORM
CHANCES DURING THE DAY WEDNESDAY AND WITH ACTIVE WEATHER PATTERN
SETTING UP EARLY NEXT WEEK. MODELS ARE IN GOOD AGREEMENT THROUGH
THE WEEKEND...SO LEANED TOWARD A BLEND OF THE GFS/ECMWF DURING THE
WEEKEND AND SREF/NAM FOR WEDNESDAY INTO FRIDAY.

UPPER LEVEL LOW AND 500 MB TROUGH MOVE ACROSS THE STATE DURING THE
DAY TOMORROW AND FINALLY MOVE FAR ENOUGH EAST BY 00Z THURSDAY TO
DECREASE POPS ACROSS THE NORTHWEST DURING THE AFTERNOON WEDNESDAY.
KEPT WITH LIKELY POPS ACROSS CENTRAL TO EASTERN PORTIONS OF THE CWA
THROUGH MUCH OF THE DAY WEDNESDAY. FAIRLY STRONG CAA WITH 850MB
WINDS AT 30 TO 40KTS LOOK TO MIX DOWN TO THE SURFACE AND WILL
PROVIDE A WINDY AND BRISK DAY. DROPPED TEMPS SLIGHTLY ACROSS THE
STATE FOR HIGHS WITH REGARDS TO THE RAIN AND WINDY CONDITIONS ON
WEDNESDAY. SURFACE HIGH PRESSURE AND UPPER RIDGE BEGIN TO BUILD
INTO THE REGION BY THURSDAY NIGHT BEHIND OF A WEAK VORT MAX THAT
CUTS ACROSS THE STATE DURING THE DAY THURSDAY. THIS VORT MAX HAS
LIMITED MOISTURE AND MAINLY BRINGS SOME MID LEVEL CLOUDS ATOP THE
MIXED LAYER. MIXED LAYER WINDS ARE AROUND 25 KTS ON THURSDAY...SO
NOT EXPECTING AS WINDY CONDITIONS AS WEDNESDAY BUT STILL LOOKS TO
BE FAIRLY BREEZY.

FRIDAY AND SATURDAY LOOK TO BE DRY AND MILD WITH UPPER RIDGE
BUILDING INTO THE REGION.  WARMING TREND BEGINS FRIDAY AND
CONTINUES SATURDAY AND SUNDAY AS UPPER RIDGE PUSHES EAST AND ALLOWS
FOR SOUTHWEST FLOW TO DEVELOP ACROSS THE AREA.  WARMED HIGHS ON
SATURDAY WITH THE WAA AND CLEAR SKIES.

A WEAK SHORTWAVE ENTERS THE REGION SUNDAY NIGHT INTO MONDAY.  BOTH
GFS/ECMWF ARE IN GOOD AGREEMENT WITH THIS SYSTEM AND BUMPED POPS UP
ACROSS THE CWA DURING THE AFOREMENTIONED TIME FRAME.  DEEP TROUGH
DEVELOPMENTS ACROSS THE WESTERN CONUS EARLY NEXT WEEK AND EJECTS
EASTWARD IN THE CENTRAL PLAINS AND MIDWEST BY LATE TUESDAY INTO
WEDNESDAY. KEPT WITH CURRENT MENTION OF POPS ACROSS THE CWA MONDAY
NIGHT THROUGH TUESDAY NIGHT.

&&

.AVIATION...
06/18Z...SHARP FRONTAL BOUNDARY IS IN PLACE OVER CENTRAL IOWA AND
WILL SHIFT EAST OF THE TAF SITES BY MID EVENING. IFR/LIFR CONDITIONS
WILL REMAIN OVER NORTHERN IA THROUGH MUCH OF THE NIGHT BEFORE CIGS
BEGIN TO LIFT WED MORNING. STRONG THUNDERSTORMS ARE POSSIBLE
VICINITY OF KDSM/KOTM THROUGH EARLY EVENING. GUSTY NORTHEAST WINDS
WILL DEVELOP OVERNIGHT WITH GUSTS TO 35 KTS POSSIBLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH 57 IN EFFECT UNTIL
10 PM CDT THIS EVENING FOR CENTRAL TO EAST CENTRAL IOWA.

&&

SHORT TERM...DONAVON
LONG TERM...PODRAZIK
AVIATION...DONAVON
Hazardous weather outlook, Apr 6, 1:31 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
231 PM CDT TUE APR 6 2010

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-071945-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
231 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS. THE THREAT FOR DISCRETE TORNADIC SUPERCELLS
CONTINUES TO INCREASE ACROSS THE AREA. THE GREATEST THREAT FOR A
FEW STRONG TORNADOES EXIST ESPECIALLY ALONG THE HIGHWAY 30 AND
INTERSTATE 80 CORRIDORS EAST OF A JEFFERSON TO STUART LINE. THIS
COULD BECOME A PARTICULARLY DANGEROUS SITUATION.

THESE STORMS WILL ALSO BE CAPABLE OF VERY LARGE HAIL TO THE SIZE
OF BASEBALLS AND STRAIGHT LINE WIND GUSTS UP TO 80 MPH. LOCALIZED
VERY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE
35 ON WEDNESDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON
MONDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE SEVERITY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BETWEEN 4 PM AND 10 PM THIS AFTERNOON
AND EVENING.

IAZ004>007-015>017-023>025-033>035-044-045-071945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
231 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...SOME MAY
BECOME SEVERE AT TIMES. THE MAIN THREAT LOOKS TO BE HAIL UP TO THE
SIZE OF QUARTERS WITH WIND GUSTS UP TO 60 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE
35 ON WEDNESDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON
MONDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE SEVERITY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.

In the hours before

Special weather statement, Apr 6, 2:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT TUE APR 6 2010

IAZ048>050-060>062-062245-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF...AMES...MARSHALLTOWN...TOLEDO...
DES MOINES...NEWTON...GRINNELL
344 PM CDT TUE APR 6 2010

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT TONIGHT...

THUNDERSTORMS ARE EXPECTED TO DEVELOP QUICKLY LATE THIS AFTERNOON
NEAR AND TO THE SOUTH OF A FRONTAL BOUNDARY STRETCHING FROM
NORTHERN TAMA COUNTY TO NORTHERN POLK COUNTY. ANY THUNDERSTORMS
THAT DO DEVELOP IN THIS REGION WILL HAVE THE GREATEST POTENTIAL TO
PRODUCE TORNADOES. THIS AREA OF HEIGHTENED CONCERN WILL SHIFT
SOUTHEAST THROUGH THE EVENING HOURS. PEOPLE IN THE AREA FROM TRAER
AND MONTEZUMA...WEST TO HUXLEY AND THE DES MOINES METRO SHOULD
REMAIN ALERT FOR THUNDERSTORM DEVELOPMENT THROUGH 6 PM AND BE
PREPARED TO SEEK SAFETY SHOULD THREATENING WEATHER APPROACH OR A
WARNING BE ISSUED.

MOYER

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

34 hail, 11 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Grundy

When
April 6, 3:50 PM CST
Where
Grundy County, 0.69 mi S of Dike
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.460, -92.630

Hail, Black Hawk

When
April 6, 3:54 PM CST
Where
Black Hawk County, 0.69 mi S of Cedar Falls
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.510, -92.450

Hail, Grundy

When
April 6, 3:55 PM CST
Where
Grundy County, 0.69 mi S of Dike
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.460, -92.630

Hail, Black Hawk

When
April 6, 3:58 PM CST
Where
Black Hawk County, Cedar Falls
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Hail, Black Hawk

When
April 6, 3:58 PM CST
Where
Black Hawk County, 1.23 mi SW of Waterloo
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.490, -92.370

Hail, Black Hawk

When
April 6, 3:59 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Hail, Black Hawk

When
April 6, 4:01 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1 in hail
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.520, -92.450

Hail, Black Hawk

When
April 6, 4:02 PM CST
Where
Black Hawk County, 0.69 mi S of Cedar Falls
Measured
1.5 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.510, -92.450

Hail, Black Hawk

When
April 6, 4:04 PM CST
Where
Black Hawk County, 0.86 mi SW of Cedar Falls
Measured
2 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.510, -92.460

Hail, Black Hawk

When
April 6, 4:05 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Hail, Black Hawk

When
April 6, 4:05 PM CST
Where
Black Hawk County, 0.69 mi S of Cedar City
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.540, -92.430

Hail, Black Hawk

When
April 6, 4:05 PM CST
Where
Black Hawk County, Cedar Falls
Measured
2 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Hail, Black Hawk

When
April 6, 4:08 PM CST
Where
Black Hawk County, 0.86 mi NE of (Alo)waterloo Muni A
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.560, -92.390

Hail, Black Hawk

When
April 6, 4:08 PM CST
Where
Black Hawk County, Cedar Falls
Measured
2.5 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Hail, Black Hawk

When
April 6, 4:09 PM CST
Where
Black Hawk County, 1.23 mi SE of Waterloo
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.490, -92.330

Hail, Black Hawk

When
April 6, 4:09 PM CST
Where
Black Hawk County, 1.23 mi SE of Waterloo
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.490, -92.330

Hail, Black Hawk

When
April 6, 4:09 PM CST
Where
Black Hawk County, Cedar Falls
Measured
3.5 in hail
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
42.520, -92.450

The ground was covered by 1 to 3.5 inch diameter hail.

Hail, Black Hawk

When
April 6, 4:10 PM CST
Where
Black Hawk County, 0.86 mi SW of (Alo)waterloo Muni A
Measured
2.5 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.540, -92.410

Tennis ball size hail just south of the Waterloo Airport, reported by KWWL.

Hail, Black Hawk

When
April 6, 4:10 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Hail was reported at the intersection of 6th and Main.

Hail, Bremer

When
April 6, 4:14 PM CST
Where
Bremer County, 1.02 mi E of Denver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.670, -92.330

Hail, Bremer

When
April 6, 4:22 PM CST
Where
Bremer County, 0.51 mi E of Readlyn
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.700, -92.220

Hail, Marion

When
April 6, 4:24 PM CST
Where
Marion County, Knoxville
Measured
1 in hail
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.320, -93.100

Hail was reported on the northwest edge of Knoxville.

Hail, Marion

When
April 6, 4:30 PM CST
Where
Marion County, 1.73 mi SE of Fifield
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.410, -93.010

Thunderstorm Wind, Marion

When
April 6, 4:30 PM CST
Where
Marion County, 2.32 mi NNE of Otley
Measured
83 kt (96 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.500, -93.010

Multiple homes with hail damaged siding, windows knocked out, garage with two walls blown out, and a machine shed roof was blown off. Two large trees were also twisted.

Hail, Marion

When
April 6, 4:42 PM CST
Where
Marion County, 4.63 mi NNE of Pella
Measured
1 in hail
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
41.480, -92.890

Thunderstorm Wind, Jasper

When
April 6, 4:46 PM CST
Where
Jasper County, Sully
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.580, -92.850

Thunderstorm Wind, Jasper

When
April 6, 4:47 PM CST
Where
Jasper County, Sully
Measured
83 kt (96 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.580, -92.850

Numerous power power outages were reported along with three power poles down near Highway F62.

Thunderstorm Wind, Jasper

When
April 6, 4:55 PM CST
Where
Jasper County, 3.45 mi NE of Turner
Measured
83 kt (96 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.740, -92.780

There were several power poles snapped along T38.

Thunderstorm Wind, Poweshiek

When
April 6, 4:56 PM CST
Where
Poweshiek County, 0.86 mi SE of Grinnell
Measured
91 kt (105 mph) estimated gust
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
41.740, -92.720

On the north edge of Grinnell, cars were reported off the road and flipped. Power lines were down and roofs were blown off homes.

Thunderstorm Wind, Poweshiek

When
April 6, 4:56 PM CST
Where
Poweshiek County, 0.6 mi SSE of Grinnell
Measured
78 kt (90 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.742, -92.727

Damage was caused to several homes in Grinnell.

Hail, Marion

When
April 6, 4:57 PM CST
Where
Marion County, 0.69 mi N of Pleasantville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.390, -93.270

Thunderstorm Wind, Jasper

When
April 6, 4:57 PM CST
Where
Jasper County, 1.69 mi WSW of Turner
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.690, -92.850

Thunderstorm winds blew a camper off the road at mile post 178, causing a multiple vehicle accident.

Hail, Poweshiek

When
April 6, 4:59 PM CST
Where
Poweshiek County, 0.86 mi SE of Grinnell
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.740, -92.720

Thunderstorm Wind, Poweshiek

When
April 6, 5:00 PM CST
Where
Poweshiek County, 0.86 mi SW of Grinnell
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.740, -92.740

Two barns were blown down just west of Grinnell.

Thunderstorm Wind, Poweshiek

When
April 6, 5:01 PM CST
Where
Poweshiek County, 1.55 mi W of Grinnell
Measured
78 kt (90 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.750, -92.760

Two power poles were blown down and damage was reported to small buildings.

Hail, Poweshiek

When
April 6, 5:02 PM CST
Where
Poweshiek County, 0.86 mi SE of Grinnell
Measured
1.5 in hail
Injuries
6 direct, 0 indirect
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
41.740, -92.720

Thunderstorm Wind, Poweshiek

When
April 6, 5:02 PM CST
Where
Poweshiek County, 0.86 mi SE of Grinnell
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.740, -92.720

Sheet metal was blown down and there was street sign damage.

Thunderstorm Wind, Poweshiek

When
April 6, 5:05 PM CST
Where
Poweshiek County, 1.72 mi SW of Brooklyn
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.710, -92.470

Tree damage was reported with winds estimated near 75 MPH.

Funnel Cloud, Poweshiek

When
April 6, 5:06 PM CST
Where
Poweshiek County, 3.78 mi NW of Malcolm
Reported by
Trained Spotter
Coordinates
41.740, -92.600

The funnel cloud was less then half way to the ground.

Hail, Jasper

When
April 6, 5:07 PM CST
Where
Jasper County, Monroe
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.520, -93.100

Hail, Tama

When
April 6, 5:14 PM CST
Where
Tama County, 1.47 mi SSE of Tama Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.930, -92.570

Hail, Warren

When
April 6, 5:20 PM CST
Where
Warren County, New Virginia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.180, -93.730

Hail, Warren

When
April 6, 5:22 PM CST
Where
Warren County, New Virginia
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
41.180, -93.730

Hail, Warren

When
April 6, 5:22 PM CST
Where
Warren County, 1.7 mi ESE of Palmyra
Measured
0.88 in hail
Reported by
Public
Coordinates
41.420, -93.420

Hail, Jasper

When
April 6, 5:44 PM CST
Where
Jasper County, Monroe
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.520, -93.100

Hail, Jasper

When
April 6, 5:44 PM CST
Where
Jasper County, 2.08 mi NW of Monroe
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.540, -93.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214602, 214604, 214609, 214603, 214606, 214605, 214640, 214607, 214611, 214608, 214612, 214642, 214613, 214641, 214610, 214643, 214647, 214615, 214618, 214614, 214616, 214617, 214619, 214631, 214620, 214632, 214634, 214644, 214639, 214645, 214622, 214633, 214621, 214638, 214646, 214623, 214636, 214637, 214601, 214627, and more.